Advertisement

Journal of Theoretical Probability

, Volume 18, Issue 3, pp 615–645 | Cite as

Convergence of Discrete Snakes

  • Svante JansonEmail author
  • Jean-François Marckert
Article

Abstract

The discrete snake is an arborescent structure built with the help of a conditioned Galton-Watson tree and random i.i.d. increments Y. In this paper, we show that if \(\mathbb{E}Y= 0\) and \(\mathbb{P}(| Y| > y)= o(y^{-4})\), then the discrete snake converges weakly to the Brownian snake (this result was known under the hypothesis \(\mathbb{E}Y^{8+\varepsilon} < +\infty\)). Moreover, if this condition fails, and the tails of Y are sufficiently regular, we show that the discrete snake converges weakly to an object that we name jumping snake. In both case, the limit of the occupation measure is shown to be the integrated super-Brownian excursion. The proofs rely on the convergence of the codings of discrete snake with the help of two processes, called tours.

Keywords

Brownian snake discrete snake limit theorem weak convergence ISE branching random walk 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aldous D. (1991). The continuum random tree. II: An overview. Stochastic analysis, Proc Symp., Durham/UK 1990, Lond. Math. Soc. Lect. Note Ser. 167, 23-70Google Scholar
  2. 2.
    Aldous, D. 1993The continuum random tree. IIIAnn. Prohab.21248289Google Scholar
  3. 3.
    Aldous, D. 1993Tree-based models for random distribution of massJ. Statist. Phys.73625641CrossRefGoogle Scholar
  4. 4.
    Billingsley, P. 1968Convergence of Probability MeasuresWileyNew YorkGoogle Scholar
  5. 5.
    Bingham, N.H., Goldie, C.M, Teugels, J.L. 1987Regular Variation. Encyclopedia of Mathematics and its Applications, 27Cambridge University PressCambridgeGoogle Scholar
  6. 6.
    Chassaing, P., Schaeffer, G. 2002Random planar lattices and integrated superBrownian execursionProb. Theory Rel. Fields.128161212CrossRefGoogle Scholar
  7. 7.
    Devroye, L.,  et al. 1998Branching processes and their applications in the analysis of tree structures and tree algorithmsHabib, M. eds. Probabilistic Methods for Algorithmic Discrete Mathematics, Algorithms Combin. Vol. 16.SpringerBerlin249314Google Scholar
  8. 8.
    Duquesne, , T., , Le, Gall, J., F. 2002Random trees, Lèvy processes and spatial branching processes. Astèrisque 281. SocMath. de FranceParisGoogle Scholar
  9. 9.
    Durrett, R., Kesten, H., Waymire, E. 1991On weighted heights of random treesJ Theor. Probab.4223237CrossRefGoogle Scholar
  10. 10.
    Dvoretzky, A., Motzkin, Th. 1947A problem of arrangementsDuke Math. J.14305313CrossRefGoogle Scholar
  11. 11.
    Gittenberger B. (2003). A note on “State spaces of the snake and its tour – Convergence of the discrete snake” In Marckert, J.-F, and Mokkadem, A., (eds.), J. Theo. Probab. 16(4) 1063-1067Google Scholar
  12. 12.
    Kallenberg, O. 2002Foundations of Modern Probability. Probability and Its Applications2SpringerNew York, NYGoogle Scholar
  13. 13.
    Kesten, H. 1994A limit theorem for weighted branching process trees. The Dynkin Festschrift. Markov processes and their applicationsed. FreidlinBirkhäuser153166Google Scholar
  14. 14.
    Kesten, H. 1995Branching random walk with a critical branching partJ. Theo. Prob8921962Google Scholar
  15. 15.
    Le Gall J.F. (1999). Spatial branching processes, random snakes and partial differential equations. Lectures in Mathematics, BirkhäuserGoogle Scholar
  16. 16.
    Marckert, J.F. 2003The rotation correspondence is asymptotically a dilation, Random StructAlgorithms24118132Google Scholar
  17. 17.
    Marckert, J.F., Mokkadem, A. 2003The depth first processes of Galton-Watson trees converge to the same Brownian excursionAnn. Probab.3116551678CrossRefGoogle Scholar
  18. 18.
    Marckert, J.F., Mokkadem, A. 2002States spaces of the snake and of its tour - Convergence of the discrete snakeJ. Theor. Probab.1610151046CrossRefGoogle Scholar
  19. 19.
    Petrov, V.V. 1995Limit Theorems of Probability Theory. Sequences of Independent Random Variables. Oxford Studies in Probability 4Oxford University PressNew YorkGoogle Scholar
  20. 20.
    Slade, G. (1999). Lattice trees, percolation and super-Brownian motion. In Bramson M. et al. (eds.), Perplexing Problems in Probability, Festschrift in Honor of Harry Kesten, Prog Probab. 44, 35-51Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2005

Authors and Affiliations

  1. 1.Department of MathematicsUppsala UniversityUppsalaSweden
  2. 2.Laboratoire de MathématiquesUniversité de Versailles Saint-QuentinVersaillesFrance

Personalised recommendations